Are there any anti-inflammatory drugs that don't have stomach-related side-effects?
Q) I'm 85 years old and have had osteoarthritis for over 30 years, during which time I’ve had two knee and one hip replacement, and a back operation. Because of the anti-inflammatories, I had burst ulcers five years ago so now take lanzoprazole every day. Earlier this year I had a bad attack of gout and was prescribed colchicines, but after a week had severe stomach pains and diarrhoea so it was stopped. Do you know of any anti-inflammatories I can take that won’t upset my ulcers as the pain I've had for 16 weeks is quite unbearable at times? I do take tramacet for pain relief.
N L Gardiner, Bussage, Stroud, Gloucestershire (Autumn 2010)
A) This is a familiar tale. All the anti-inflammatory drungs (NSAIDs) can cause stomach ulceration. Some are more likely to do it than others, but anyone who has a history of an ulcer, especially an ulcer that has ‘burst’, should be wary of taking any of this class of drugs. In these situations we recommend painkillers such as the one you are taking. There are others, including patches, and you should talk to your doctor if you don’t think the current ones are working well enough. But be warned! Increasing the strength of painkiller will increase the chances of side-effects such as nausea, constipation and drowsiness. Other approaches are to use creams which contain natural painkillers, such as capsaicin, or even a mild anti-inflammatory drug, both available on prescription. You might also try taking natural anti-inflammatories such as fish oil, which can be beneficial in people with osteoarthritis.